S-Space College of Dentistry/School of Dentistry (치과대학/치의학대학원) Dept. of Dentistry (치의학과) Journal Papers (저널논문_치의학과)
Adverse reaction to Coartem (artemether/lumefantrine) resulting in oculogyric crisis
- Issue Date
- Springer Open
- Maxillofacial Plastic and Reconstructive Surgery. 2021 May 17;43(1):13
- Antimalarial ; Artemether-lumefantrine ; Rapid diagnostic test ; Oculogyric crisis ; Dystonic reactions
Artemether/lumefantrine (AL), sold under the brand name Coartem, is the most common artemisinin-based combination therapy for the treatment of malaria. Drug-induced oculogyric crisis is a neurological disorder characterized by frequent upward deviations of the eye. In the literature, no cases of Coartem-induced oculogyric crisis have been reported in Ghana.
A 19-year-old male patient, who presented fever measuring 37.9 °C, general body pains, and weakness was prescribed with antimalarial therapy artemether/lumefantrine, Coartem®, from a local pharmacy. Just after initiation of treatment, the patient complained of double vision, involuntary upward eye deviation, and inability to close both eyes. The patient was diagnosed with Coartem-induced oculogyric crisis and was treated with the cessation of the causing agent and intramuscular injection of promethazine hydrochloride.
When a patient exhibits a neurological disorder, such as oculogyric crisis, with normal conscious state and normal vital signs, special attention should be given to obtaining a history of recently administered medications. Clinicians should recognize adverse reactions to drugs based on a thorough patient history and examination. The goal of this report was to present Coartem-induced oculogyric crisis.